Suzi’s Amazing Blood Pressure Response to Cytomel (t3)


Suzi has hypothyroidism and high blood pressure. She sends the following story describing how t3 treatment appeared to help normalize her blood pressure. This is the first time I have come across this effect and thought it would be helpful to share her story on the main blog. Does anyone else have a similar (or contradictory) experience?

****************************************************

Hi Dr. Pepper,

I was diagnosed hypothyroid 2 years ago and given levothyroxine. On diagnosis I had lots of symptoms and my BP was 175/115 despite my whole family having low BP. After some months on T4 I did feel an improvement in a lot of ways and my BP got better. Then after a year, things started going wrong, as if my body didn’t like T4.

I tried reducing my dose of T4 back down to 75µg but went hypo. But each time I increased above 75µg my BP increased again, then on 112µg it became a serious problem, especially the diastolic. I still had fatigue, constipation, red eyes, swollen legs and so on.

About 3 weeks ago I started on 10µg T3 and reduced my T4 from 112 to 75µg and pretty much immediately felt clearer headed and more energy, the constipation went etc….. My BP has gone down by an average of 20, which I know because I check it regularly myself. I’m doing a 24-hour BP monitor this week too, because my doctor put me on Amlopidine 6 weeks ago after being shocked by the monitor results from then while on 112µg T4 (only took Amlopidine for 2 weeks after terrible side-effects incl. overwhelming fatigue and massively swollen legs).

So, it looks as though my body goes weird on T4 tablets when the dose is above 75µg, but if I stuck to that dose I’d be really hypothyroid. The T3 has changed my life completely!!

Now I’m wondering what the ideal balance T4 / T3 tablets would be? Is that possible to say or does it depend on each individual body and genetics? My typical BP now is around 120/ 95; it goes down after eating, and gets worse when I’m hungry or tired. The T3 reduced my BP so much more than the Amlopidine did, and on T3 I feel great whereas on Amlopidine I felt half dead. I’d like to get my BP back to before I got hypo, so that’d be 110/70.

All I need to do now is find my ideal dose of T4 and T3, could you possibly advise me on that? If I started 20µg T3 instead of 10µg, would you advise a reduction in T4 from 75µg? ( I’ll be doing a TSH, fT3 and fT4 test in about 5 weeks’ time, maybe I should wait till then?).

Thank you so much!

Share this post

  • Pearle Duin

    I like the amusing title. 🙂

    I too have never heard of this effect. And I hope that Suzi will post the ideal T4/T3 balance here, when she finds it.

  • Nanci

    Hi, Suzi. I just found your post. It did not have a date on it, but the one other response to it was dated December 15, 2011.

    Unlike the previous responder, I found nothing humorous ‘anywhere’ in your post.

    Your story sounds so much like mine it could have been written by me. The biggest difference is that I’ve been at this a lot longer, over five years! 🙁

    I just haven’t been able to get it right. It appears as though no matter what dose of T4 I’m on it eventually builds up in my system enough to stop me in my tracks.

    In the beginning, I thought I was at a good dose of T4 (50 mcg), but, like yourself, this lasted for only about a year before my body began going ‘weird.’

    After that year or so,I was on different dosages of T4, some lower while waiting longer between doses, and some higher…but always raising slowly by no more than 12.5 – 25 mcg.

    None of it was working. It was as though the T4 had broken something which was now unfixable.

    I researched T3 and tried taking it alone. I began with only 6.25 mcg, and I felt better almost immediately. It was a eureka moment that would not last. As my body adjusted to that dose and the hypo returned, I added another 6.25 T3 twice a day instead of once, for a total of 12.5 micrograms.

    When I began having intolerable symptoms, a little T4 was added to the mix; 12.5, then, 25, then 50….but still I felt just awful…all the symptoms you’ve described, and then some…like massive hair loss.

    So at this point one of the T3 doses was stopped and I began taking just 6.25 mcg T3, and 50 mcg T4 every night at bed time.

    Eureka! This worked! In just a few days I was almost literally on top of the world. This lasted for about a month and a half, at which time it suddenly all fell apart again. 🙁

    This latest occurred about four months ago, and I’ve been desperately trying to get back to the wonderful spot I was in while taking the 50 T4 and 6.25 every night.

    The assumption was that the T4 dose was not adequate. The T3 dose was left the same, 6.25 just once a day, while the T4 dose was titrated up or down depending on vital signs and/or symptoms.

    Nothing was working and it seemed I was becoming worse by the minute. Sleeplessness, weak legs, itching, swelling, aching, more hair loss…the whole nine yards.

    I fired my doctor quite a while back when he told me he thought all my symptoms were psychosomatic. He told me that my TSH was in a ‘good’ range…whatever THAT means, and there would be no reason for me to be having all the misery I was describing.

    Within the past month I became so desperate I knew I would have to do something, or die. Doctor’s were not an option, I had been there and done that over several years, and was too fatigued to repeat it. (You know, doing something again and expecting different results?)

    Besides, I have read enough studies, blogs, stories, letters, forums, etc., to know that NOBODY has a clue to what is going on. This goes for the top thyroid doctors on the internet, as well as all others reputedly unsurpassed in their knowledge of thyroid problems.

    All of the thyroid ‘experts,’ not to mention some very famous ‘thyroid’ websites (one in particular which I won’t name but am quite sure you’ve visited), are rife with theories.

    But that’s all they are – ‘theories.’

    So, out of my desperation I ordered a book entitled “Recovering With T3, By Paul Robinson…(Foreword By Dr. John C. Lowe).
    (Don’t worry…I am DEFINITELY not recommending this book!)

    I followed the author’s instructions to the letter, and I wish I had never ordered the book.

    What kept going through my head as I was reading was what Paul Robinson, the author, wrote about being so sick (before T3) that he could barely function until he finally shucked the T4, and began using ONLY T3 (Cytomel).

    He went on to describe the incredible turnaround in his health…about how he was now out playing tennis and doing everything he used to do.

    I kept thinking of his words all throughout the book, especially the part about playing tennis. I wanted to be able to play tennis too, like I used to – I didn’t really care if I COULD play tennis at this point, I just wanted to FEEL like I could.

    Robinson had kept a record of his vital signs while increasing the T3 bit by bit, only taking small doses at a time thoughout the day. Some days he would check his vital signs, Temp, blood pressure and pulse every hour, and some days he checked them every ‘half’ hour. The amount of his doses along with his symptoms dictated how he should proceed. Never once, however, did he mention what one might look for in the temperature or blood pressure readings to help someone navigate this risky undertaking.

    Nonetheless, feeling I had no choice, I began MY treatment using only T3.

    In retrospect, Robinson’s guidelines were rather vague…one might even say ‘extremely’ vague. Also, curiously, every few pages the reader was strongly admonished to use T3 ONLY as a last resort.

    These continual admonishments made me VERY nervous. And, as I soon discovered, there was every reason to be nervous.

    I went slow and easy with the T3, as instructed…beginning with a tiny dose once a day, then working my way up cautiously while monitoring my temp, BP and pulse every half hour. I also paid close attention to any changes in my symptoms.

    Everything went well for the first week or so. I worked up to taking three, 6.25 mcgs in divided doses, 8 hours apart. (This was a MUCH smaller daily dose than any the author had mentioned as probably being necessary for a good response. (He mentions that it could be anywhere to 30 to 200 mcg per day.)My temps , BP and pulse were becoming better each day, almost to the point of being normal. I was elated.

    Then I went to bed one night, feeling fine, and when I woke in the morning, it was all over. The horrible symptoms were back, and this time ten-fold!

    I have been suffering the results of that experiment with T3 now for well over a week, and it doesn’t appear to be getting better. my temps fluctuate off and on all day from 96 to 98.9 degrees; my pulse, normally 75, is now 63 to 66; and my blood pressure which was always normal, is now so sky-high that even medication isn’t bringing it down.

    My heart races, my chest hurts, my digestion is shot, my skin is peeling, I’m weak, shaking and losing what little hair I had left….so much so that I’m afraid to exhale!

    I’m just throwing this stuff out there for what it’s worth. I thought I had found an answer, but I did not. Sadly, I can’t think of any other way to do this than to continue being a human guinea pig.

    Thyroid disease has evidently never been of great enough concern to anyone to do the kind of studies required to help us sort through the myriad information put out there by people who obviously just love to talk. We need.studies such as Phase II and Phase III trials which are designed as randomized, double blind, and placebo-controlled.
    We can only wish.

    Anyhow, Suzi, please write me if you discover anything that has helped – I will keep fighting the good fight, and let you know as well.

    Nanci